Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Apr 18, 2018, 2:54 AM MST for 5 counties in Arizona. It took effect at Apr 19, 2018, 11:00 AM MST. It was in force for 9 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2018, 2:54 AM MST (09:54 UTC)
- In effect from
- Apr 19, 2018, 11:00 AM MST
- Expired
- Apr 19, 2018, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 12:33 PM MST | NON-TSTM WND GST 62 | 1 W Two Guns, AZ | MESONET STATION AZT09, 1 W TWO GUNS. |
| Apr 19, 12:55 PM MST | NON-TSTM WND GST 71 | Springerville Municipal, AZ | AWOS STATION JTC, SPRINGERVILLE MUNICIPAL AIRPORT. |
| Apr 19, 1:05 PM MST | NON-TSTM WND GST 63 | Winslow Airport, AZ | ASOS STATION INW, WINSLOW AIRPORT. |
| Apr 19, 1:09 PM MST | NON-TSTM WND GST 65 | 8 Sw Concho, AZ | MESONET STATION D7324, 8 SW CONCHO. |
| Apr 19, 1:24 PM MST | NON-TSTM WND GST 59 | Limestone Canyon, AZ | MESONET STATION QLCA3, LIMESTONE CANYON. |
| Apr 19, 2:13 PM MST | NON-TSTM WND GST 58 | 6 Sw Woodruff (Sr-77 14, AZ | MESONET STATION AZT12, 6 SW WOODRUFF (SR-77 14 MILE HILL). |
| Apr 19, 2:13 PM MST | NON-TSTM WND GST 58 | I-40 @ Jackrabbit, AZ | MESONET STATION AZT11, I-40 @ JACKRABBIT. |
| Apr 19, 3:03 PM MST | NON-TSTM WND GST 60 | Grand Canyon Airport, AZ | ASOS STATION GCN, GRAND CANYON AIRPORT. |
| Apr 19, 3:24 PM MST | NON-TSTM WND GST 71 | Limestone Canyon, AZ | MESONET STATION QLCA3, LIMESTONE CANYON. |
| Apr 19, 3:37 PM MST | NON-TSTM WND GST 58 | St Johns Airport, AZ | ASOS STATION SJN, ST JOHNS AIRPORT. |
| Apr 19, 3:41 PM MST | NON-TSTM WND GST 58 | Flagstaff Airport, AZ | ASOS STATION FLG, FLAGSTAFF AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3168 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WWUS85 KFGZ 180954 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 254 AM MST Wed Apr 18 2018 AZZ104>118-137>140-181800- /O.UPG.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ /O.NEW.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 254 AM MST Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 8 PM MST Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...All of northern and portions of central Arizona. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 6 percent. * 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts up to 55 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
5 follow-up statements
973 WWUS85 KFGZ 181132 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 432 AM MST Wed Apr 18 2018 AZZ104>118-137>140-190100- /O.CON.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 432 AM MST Wed Apr 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR ALL OF NORTHERN ARIZONA... * AFFECTED AREA...All of northern and portions of central Arizona. * RELATIVE HUMIDITY...5 to 15 percent. * 20 FOOT WIND THURSDAY...South to Southwest 20 to 35 mph with gusts 40 to 60 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
006 WWUS85 KFGZ 182327 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 427 PM MST Wed Apr 18 2018 AZZ104>118-137>140-191400- /O.CON.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 427 PM MST Wed Apr 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR ALL OF NORTHERN ARIZONA... * AFFECTED AREA...All of northern and portions of central Arizona. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 6 percent. * 20 FOOT WIND THURSDAY...South to Southwest 20 to 35 mph with gusts 40 to 60 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
397 WWUS85 KFGZ 191123 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 423 AM MST Thu Apr 19 2018 AZZ104>118-137>140-191930- /O.CON.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 423 AM MST Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA... * AFFECTED AREA...All of northern and portions of central Arizona. * RELATIVE HUMIDITY...5 to 14 percent. * 20 FOOT WIND THURSDAY...South to Southwest 20 to 35 mph with gusts 40 to 65 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
421 WWUS85 KFGZ 191822 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 1122 AM MST Thu Apr 19 2018 AZZ104>118-137>140-200300- /O.CON.KFGZ.FW.W.0008.000000T0000Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 1122 AM MST Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA... * AFFECTED AREA...All of northern and portions of central Arizona. * RELATIVE HUMIDITY...5 TO 14 percent. * 20 FOOT WIND...South to Southwest 20 to 35 mph with gusts 40 to 65 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
361 WWUS85 KFGZ 200301 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 801 PM MST Thu Apr 19 2018 AZZ104>118-137>140-200415- /O.EXP.KFGZ.FW.W.0008.000000T0000Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 801 PM MST Thu Apr 19 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA... Winds will continue decrease over night. Widespread Red Flag conditions are not expected to continue. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 17, 8:24 PM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Apr 17, 8:24 PM MST, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 824 PM MST Tue Apr 17 2018 .SYNOPSIS...Expect cold overnight low temperatures, followed by warmer weather Wednesday with less wind. Strong winds are expected again Thursday ahead of a cold front. There will be a chance of rain and snow showers Thursday night into Friday, then fair and warmer conditions return for the weekend. && .UPDATE...Passing high pressure will dominate the weather pattern through Wednesday with lighter winds expected. A very dry air mass in place tonight combined with clear skies will ensure cold (below average) overnight low temperatures. No forecast updates are needed. && .PREV DISCUSSION /354 PM MST/...The sharp trough axis has moved east of the state this afternoon and winds have dropped off. Some high wind gusts in the 55 to 70 mph range from the White Mountains into the Saint Johns area from earlier this morning are now only gusting to 30 to 35 mph and the Wind Advisory has been cancelled. With low dewpoints and lighter winds, expect overnight lows to be much colder than the past couple of nights. For Wednesday, we will get a brief respite from the windy conditions, along with much warmer afternoon highs. A fairly deep closed low pressure system is forecast to be centered near NW Arizona by Thursday afternoon. Very windy conditions are likely to develop over the majority of northern Arizona. The strongest winds, possibly bumping up to high wind warning criteria (gusts 58+ mph), are currently forecast for the Little Colorado River valley including Winslow, St Johns, and Springerville. Blowing dust will also likely develop in these same areas, as well as farther north into the Chinle Valley with some potentially dangerous travel conditions. Dry conditions ahead of the front could also lead to critical fire weather, and a Fire Weather Watch remains in effect for Thursday. Wind Advisories and/or Warnings will probably be issued over the next couple of shifts so stay tuned. As the upper low shifts east to near the four corners by Friday afternoon, much cooler temperatures will arrive. There will also be a chance of rain or snow showers (maybe even a thunderstorm) especially with daytime heating. The higher precip chances will be along/north of the Mogollon Rim. Winds Friday are forecast to be significantly lower than Thursday though still in the 15-25 mph range. For the weekend into early next week, lighter winds and warmer temperatures are currently forecast. && .AVIATION...For the 06Z package...Expect VFR conditions through the the 24 hour forecast period. Expect light easterly winds early Wednesday, becmg light southerly to southwesterly late in the day. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect very dry conditions through Thursday. Wednesday will have cold morning temperatures warming considerably through the day. Winds will be generally light northeast to easterly shifting southeasterly, then south to southwesterly in the afternoon. A strong cold front approaching the area Thursday will bring strong winds and widespread critical fire weather conditions to nearly all of the region. Friday through Sunday...Scattered light rain and snow showers will develop behind the front Thursday night and Friday, with much lighter winds and higher relative humidities. Drying and warming returns Saturday and Sunday, with generally light winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Thursday morning through Thursday evening FOR AZZ104>118-137>140. && PUBLIC...MCT/JJ AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:17 AM MST | Dust Storm Warning | FGZ | Apache, Coconino, Navajo | 40 hr |
| Apr 18, 4:17 AM MST | High Wind Warning | FGZ | Apache, Coconino, Navajo | 40 hr |
| Apr 18, 4:17 AM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo, Yavapai | 40 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.